Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 116, NWS Wilmington, OH

May 18, 2006Boone County, Kentucky; Dearborn County, Ohio County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 18, 2006, 2:46 PM EDT for Boone County, Kentucky; Dearborn County, Ohio County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2006, 2:46 PM EDT (18:46 UTC)
Expired
May 18, 2006, 3:30 PM EDT
In force
44 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Dearborn County, IN, Ohio County, IN, Boone County, KY

The radar

The Cincinnati radar (KILN), 102 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:03 PM EDT, 43 minutes earlier.

Area forecast discussion, May 18, 2:03 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
203 PM EDT THU MAY 18 2006

.AVIATION /18Z-18Z/...
WIDESPREAD CONVECTION WAS OCCURRING ACROSS THE AREA THIS AFTERNOON.
SFC WINDS WERE GENERALLY NW WITH GUSTS AROUND 20 KTS...WITH
CONSIDERABLE VARIANCE IN BOTH DIR AND SPEED.  WBZ(S) RANGED FROM 4 KFT TO
5.5 KFT.

THE ACTIVITY WILL DECREASE IN COVERAGE AFTER 23Z AS THE UPPER
DISTURBANCE MOVES EAST OF THE AREA.  ANOTHER UPPER DISTURBANCE
ROTATES AROUND AN H5 LOW OVERNIGHT...AND HAVE HANDLED WITH VCSH AT
THIS POINT.

&&

.PREV DISCUSSION...
 /ISSUED 1202 PM EDT THU MAY 18 2006/

SHORT TERM /REST OF TODAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WERE INCREASING IN COVERAGE AS
AN UPPER DISTURBANCE MOVED ACROSS THE AREA.  WITH THE LOW
WBZ(S)...HAIL WAS COMMON WITH THE STORMS...SO HAVE PUT THIS IN
ZONES ON UPDATE.

PREV DISCUSSION...
 /ISSUED 357 AM EDT THU MAY 18 2006/

SHORT TERM /TODAY THROUGH SATURDAY/...
CLDFNT IS PUSHING THRU THE ERN COUNTIES ATTM...RUNNING FROM NR
CMH-RZT-FGX. FRONT SHOULD BE EAST OF THE FA IN THE NEXT HOUR OR SO.
A FEW STRAY SHOWERS ARE BEHIND THE FRONT IN CNTRL OH...BUT THOSE
SHOULD SLIDE THRU IN THE NEXT HOUR OR SO ALSO.

H5 LOW IS CLOSING OFF OVER LAKE ERIE ATTM AND AS IT DOES...H5
VORTS WILL SWING AROUND ACROSS THE FA TODAY. THIS COMBINED WITH
CAA ALOFT SHOULD ALLOW FOR SHRA TO DEVELOP AGAIN...DROPPING IN
FROM THE NW. NAM IS A LITTLE MORE UNSTABLE THAN THE GFS WITH LI DOWN
TO -2. GFS LOWER TO AROUND ZERO. THREW IN A SLIGHT CHANCE OF TS
THIS AFTERNOON IN THE HEAT OF THE DAY.

GFS IS MORE PESSIMISTIC THAN NAM WITH PCPN WRAPPING AROUND LOW
TONIGHT. RAN WITH A COMPROMISE WITH KEEPS PCPN IN THE NORTHERN
THIRD. STILL A POSSIBILITY OF A STRAY SHOWER ON FRI IN THE
EXTREME NE. REST OF FA SHOULD BE DRY WITH HIGH PRESSURE RIDGING
IN FROM THE SOUTHWEST. HIGH BUILDS IN FOR EVERYONE FOR SATURDAY.

MAV TEMPS LOOKED REASONABLE.

SITES

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
NO CHANGES TO PREVIOUS FORECAST.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 18, 5:13 AM EDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
513 AM EDT THU MAY 18 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-190915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
513 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 18, 9:50 AM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
950 AM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 E DUVALL              39.77N 82.90W
05/17/2006  E0.75 INCH       PICKAWAY           OH   COUNTY OFFICIAL

0650 PM     TSTM WND DMG     ARCANUM                 39.99N 84.55W
05/17/2006                   DARKE              OH   LAW ENFORCEMENT

            TREES AND POWER LINES DOWNED

0816 PM     HAIL             PLAIN CITY              40.11N 83.27W
05/17/2006  E0.75 INCH       MADISON            OH   AMATEUR RADIO

1020 PM     FLOOD            CONNERSVILLE            39.66N 85.14W
05/17/2006                   FAYETTE            IN   LAW ENFORCEMENT

            WATER ONE FEET DEEP ON A COUNTY ROAD

1030 PM     FLOOD            LIBERTY                 39.63N 84.93W
05/17/2006                   UNION              IN   LAW ENFORCEMENT

            HIGH WATER ON SOME ROADS

&&
Special weather statement, May 18, 10:49 AM EDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1049 AM EDT THU MAY 18 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-181700-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
1049 AM EDT THU MAY 18 2006

...SHOWERS AND THUNDERSTORMS ARE PRODUCING HAIL...

SHOWERS AND THUNDERSTORMS ARE FORMING IN A COOL ENVIRONMENT THAT
IS FAVORABLE FOR HAIL. SEVERAL LOCATIONS HAVE REPORTED SMALL HAIL THIS
MORNING. HALF INCH HAIL BRIEFLY COVERED THE GROUND AT BELLEFONTAINE
AND SPRINGFIELD. LARGER HAIL WILL ALSO BE POSSIBLE...ESPECIALLY
THIS AFTERNOON...WHEN THE THUNDERSTORMS WILL GROW MORE INTENSE.

KEEP TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER
STATEMENTS...AND POSSIBLE WARNINGS.

CONIGLIO
Local storm report, May 18, 11:47 AM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1147 AM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     HAIL             ENGLEWOOD               39.86N 84.31W
05/18/2006  E0.88 INCH       MONTGOMERY         OH   TRAINED SPOTTER

&&
Local storm report, May 18, 12:06 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1206 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             TROTWOOD                39.80N 84.30W
05/18/2006  M0.75 INCH       MONTGOMERY         OH   NWS EMPLOYEE

&&
Local storm report, May 18, 2:21 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
221 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             NAPOLEON                39.21N 85.33W
05/18/2006  E1.75 INCH       RIPLEY             IN   TRAINED SPOTTER

&&

JC
Local storm report, May 18, 2:27 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE WILMINGTON OH
227 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             NAPOLEON                39.21N 85.33W
05/18/2006  E1.75 INCH       RIPLEY             IN   TRAINED SPOTTER

&&

JC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:01 PM EDTSevere Thunderstorm WarningILNMadison, Union44 min
May 18, 11:43 AM EDTSevere Thunderstorm WarningILNMontgomery32 min
May 18, 1:00 PM EDTSevere Thunderstorm WarningILNWarren30 min
May 18, 5:07 PM EDTSevere Thunderstorm WarningILNShelby38 min
May 17, 10:16 PM EDTSevere Thunderstorm WarningILNGallatin23 min
May 17, 10:33 PM EDTSevere Thunderstorm WarningILNGrant26 min
May 18, 2:08 PM EDTSevere Thunderstorm WarningILNRipley32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.